Green heart: Methylene blue administration in a hemodynamically unstable infant following cardiac arrest due to parental co-sleeping.
Eleonora Nardi, Massimo Zedda, Giulio Morettini et al.
✦ AI-curated · Sources linked
Case in brief
A 10-month-old female infant experienced cardiocirculatory arrest due to hypoxia from compressive asphyxia related to parental co-sleeping. Despite advanced life support and methylene blue administration for refractory vasoplegic shock, there was no hemodynamic improvement, and the infant succumbed after recurrent cardiac arrest. Autopsy revealed a bluish-green discoloration of the myocardium without structural cardiac abnormalities.
What made this case unusual
The autopsy findings included a distinctive bluish-green discoloration of the myocardium following methylene blue administration, which has not been previously reported in pediatric cases.
Diagnostic / clinical pearl
Clinicians should be aware of the potential for methylene blue to cause myocardial discoloration, which may be observed during autopsy in cases of refractory vasoplegic shock.
Why it matters
Understanding the effects of methylene blue in pediatric patients is crucial, particularly in the context of advanced life support and its potential impact on post-mortem findings.